Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 16, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 31, 1998, 2:35 PM PDT for San Diego County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1998, 2:35 PM PDT (21:35 UTC)
- Expired
- Aug 31, 1998, 3:30 PM PDT
- In force
- 55 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -776 J/kg
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
583 WUUS1 KSAN 312134 RRA SVRSAN CAC073-312230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 235 PM PDT MON AUG 31 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAN DIEGO COUNTY * UNTIL 330 PM PDT * AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NE OF JULIAN AND ALSO 10 MILES NE OF WARNER SPRINGS...MOVING SOUTHEAST AT 10 MPH. * THESE SEVERE THUNDERSTORMS WILL BE OVER... MOUNTAINS AND DESERT FOOTHILLS OF EASTERN SAN DIEGO COUNTY... ESPECIALLY NORTH AND EAST OF JULIAN THROUGH 330 PM THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. MAXWELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM PDT, 5 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM PDT, 5 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT MON AUG 31 1998
...SYNOPSIS...
A HEAT ADVISORY CONTINUES FOR THE INLAND EMPIRE TUESDAY.
HIGH PRESSURE ALOFT WILL CONTINUE THE ABOVE NORMAL TEMPERATURES
THROUGH WEDNESDAY. MOISTURE ALOFT AND AN UNSTABLE ATMOSPHERE WILL
BRING SCATTERED THUNDERSTORMS TO THE MOUNTAINS AND DESERTS FROM THE
AFTERNOONS INTO THE EVENINGS. A VERY SHALLOW MARINE LAYER WILL BRING
SOME DENSE FOG TO THE IMMEDIATE COAST TONIGHT AND EARLY TUESDAY.
...DISCUSSION...
THUNDERSTORMS ERUPTED THIS AFTERNOON WITH THE STRONGEST ONES OVER THE
SAN BERNARDINO MOUNTAINS. THESE WERE ENHANCED BY A BOUNDARY MOVING
SOUTH FROM THE UPPER DESERTS.
DUE TO THE IMMEDIATE WEATHER CONCERNS...THIS AFD WILL BE
SHORTER...BUT BASICALLY THE BIG PICTURE IS PERSISTENCE THROUGH
WEDNESDAY...EXCEPT AT THE IMMEDIATE COAST WHERE LOW CLOUDS SHOULD
GRADUALLY BECOME MORE EXTENSIVE AS THE RH IN THE LOW LEVELS OFFSHORE
ARE INCREASING. ALSO...THE WESTERLY FLOW ALOFT OVER OUR NORTHERN
AREAS SHOULD BECOME MORE NORTHEAST BY WEDNESDAY...SO WE MAY AGAIN SEE
A FEW TSTORMS MOVE INTO THE WESTERN VALLEYS FROM THE MOUNTAINS. LATER
IN THE WEEK...THE HIGH ALOFT REINTENSIFIES...SO IT LOOKS LIKE WE
SHOULD HAVE A HEAT WAVE AGAIN...AT LEAST IN INLAND AREAS...NEXT
WEEKEND. EAST FLOW ALOFT WILL KEEP THE MOISTURE IN PLACE...SO TSTORMS
WILL LIKELY HAPPEN EVERY DAY IN THE MOUNTAINS/DESERTS AND POSSIBLY
VALLEYS.
SAN UU 071/084 071/083 071 070000
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:39 PM PDT | Flash Flood Warning | SGX | San Bernardino | 81 min |
| Aug 31, 3:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 60 min |
| Aug 31, 4:07 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 58 min |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.